Aim Oral antifungal agent-induced liver injury is a common safety concern that may lead to patients' hesitation in treating fungal infections such as onychomycosis. This study evaluated risk of drug-induced liver injury (DILI) caused by oral antifungal agents in Taiwanese populations. Methods A population-based study was conducted by analyzing who used oral antifungal agents from 2002 to 2008 from the Taiwan National Health Insurance Database. A comparison control group was randomly extracted from the remainder of the original cohort. Results Of the 90 847 oral antifungal agents users, 52 patients had DILI. Twenty-eight DILI cases used ketoconazole, 12 fluconazole, eight griseofulvin, three itraconazole and two terbinafine. The incidence rates (IR) of DILI per 10 000 persons were 31.6, 4.9, 4.3, 3.6 and 1.6 for fluconazole, ketoconazole, griseofulvin, itraconazole and terbinafine, respectively. Longer exposure duration increased the risk of DILI, with IR for exposure duration ≥ 60 defined daily dose (DDD) of 170.9, 62.5, and 36.1 per 10 000 persons for ketoconazole, itraconazole and terbinafine, respectively. Patients taking antifungal agents had higher incidences of developing DILI compared with those in the control group after adjusting for age, gender and co-morbidities (relative risk 2.38, P < 0.001). All of the six patients with fatal DILI used fluconazole. Old age and fluconazole increased the risk of oral antifungal-induced fatal DILI. Conclusions Oral antifungal agents are associated with low incidence of acute liver injury, but which may be fatal, especially for the elderly. Longer treatment duration may increase the risk of antifungal agent-induced liver injury, especially ketoconazole.
ASJC Scopus subject areas